Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 1, 2017, 6:01 PM EDT for Niagara County, New York. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 6:01 PM EDT (22:01 UTC)
- Expired
- Jul 1, 2017, 6:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Buffalo, NY
County Niagara County, NY
The radar
The Buffalo radar (KBUF), 19 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
445
WWUS81 KBUF 012201
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
601 PM EDT SAT JUL 1 2017
NYZ001-012245-
Niagara-
601 PM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NIAGARA COUNTY...
At 600 PM EDT, a strong thunderstorm was located over Sanborn, or
near North Tonawanda, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
North Tonawanda, Lockport, Grand Island, Pendleton, Sanborn, Gasport,
Cambria Center, Pendleton Center and Rapids.
LAT...LON 4325 7857 4311 7855 4308 7872 4309 7873
4308 7874 4305 7891 4306 7895 4306 7899
4317 7903
TIME...MOT...LOC 2200Z 257DEG 23KT 4310 7890
$$
ApffelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:00 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 1, 3:00 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Buffalo NY
300 PM EDT Sat Jul 1 2017
.SYNOPSIS...
A low pressure system will move across the region tonight into
Sunday ushering in a slightly cooler and more dry airmass. Before
that, a couple rounds of scattered showers and thunderstorms will
cross the region, first this evening and then more isolated on
Sunday. Generally fair weather with lowering humidity can then be
anticipated through the remainder of the long holiday weekend. Near
normal temperatures will be experienced through Independence Day.
&&
.NEAR TERM /THROUGH SUNDAY/...
A line of showers and thunderstorms are exiting into central NY this
afternoon, for which a severe thunderstorm watch is in place east of
our forecast area. Visible satellite and radar imagery shows a break
a clear slot with just some low-level cumulus clouds across western
NY. Some daytime heating will occur across western NY through this
evening ahead of the main upper-level trough which is sparking off
convection across southern Ontario. As forcing increases across
western NY later this afternoon, another round of showers and
thunderstorms will likely develop off the Lake Erie lake breeze
across the western Southern Tier. Meanwhile the thunderstorm complex
across southern Ontario will run into the lake breeze, diminishing
the intensity and coverage of thunderstorms are they try to cross
into the Niagara Frontier. Thus have lower, more scattered PoPs in
the forecast for the Niagara Frontier this evening, while likely
PoPs again develop off the lake breeze southeast of Buffalo and
track eastward across the forecast area this evening. While losing
daytime heating these round of showers and thunderstorms are not
expected to pose a widespread severe threat, although an isolated
report or two can't be completely ruled out.
Tonight, showers and thunderstorms will end from west to east behind
a cold front passage that will start to usher in a slightly cooler,
more seasonable and drier airmass for the start of next week. Low
temperatures tonight will mainly be in the low to mid 60s with some
clearing skies.
On Sunday, a cooler and drier airmass will be working into the
region under the upper-level trough moving across the region.
However, within the cyclonic flow a shortwave trough will approach
the region, which when combined with steeper mid-level lapse rates
will spark off a few scattered showers and thunderstorms. Coverage
should be rather limited and located inland from the lake breezes,
especially by the afternoon. High temperatures will be very
seasonable with highs in the upper 70s to about 80. Afternoon dew
points will fall into the 50s, which will make the airmass feel much
less sticky than the last couple days.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
Sunday night a shortwave trough with embedded vort max will pivot
across southern Ontario and Quebec forcing a surface cold front to
sag south across the eastern Great Lakes. Initially there appears to
be a fairly solid band of showers and thunderstorms working with
some lingering diurnal instability and strong wind shear as the
front approaches the Niagara Frontier and Saint Lawrence Valley. The
Lake Erie lake breeze should be waning and should not provide a
shield from the storms like it often does during the middle of the
day. As the front presses further south later in the evening
guidance indicates that the band will become more broken then fall
apart with the loss of daytime heating and moving further away from
the quick ejecting shortwave trough. Although the instability should
be waning during the evening, Bulk wind shear of 50kts may bring a
threat for some gusty winds with the storms. Otherwise, we can
expect temperatures to settle into the mid to lower 60s.
On Monday in the wake of the front Canadian-sourced high pressure
will begin to build south across much of the forecast area with rain-
free weather with very comfortable humidity and temperatures as
drier air spreads south. Otherwise, a weak trailing shortwave
crossing Lake Ontario during the day may touch off some afternoon
showers across the far North Country. The weather looks to remain
very pleasant for Monday night into Independence Day/Tuesday as the
center of the surface high shifts over southwest Ontario bringing
mainly sunny skies. Excellent conditons are then expected for
evening fireworks displays as skies will be mainly clear with high
pressure still influencing our region. Temperatures Monday and
Tuesday will top out in the mid 70s for most with very comfortable
dewpoints in the mid 50s. Overnight temps will be a bit chilly due
to the drier airmass with lows dipping into the 50s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
On Wednesday the surface high will exit off the New England coast.
Generally expect another day of fine weather although a
strengthening southerly flow on the back side of the surface high
will begin to raise humidity levels through the afternoon. A warm
front will also stretch from the Ohio Valley to near the NY/PA state
line which will allow for a low/slight chance of some showers or
thunderstorms focused towards the western Southern Tier along with a
modest south-to-north increase in cloud cover. Otherwise, warm air
advection out ahead of this front will allow daytime highs to climb
back to around 80, while surface dewpoints also creep back toward
the 60 degree mark.
Chances for showers and thunderstorms for the second half of next
week are highest Wednesday night and Thursday. A mid level trough
and surface low is expected to either pass over or just south of our
area before slowly exiting across New England Thursday night. This
will also bring a return of seasonably warm temperatures and
increased humidity levels.
In the wake of this system, a northwesterly flow of somewhat cooler
and drier air will then overspread our region Friday into Saturday.
Another noteworthy shortwave and mid level trough will also press
southeastward into our area with a lingering slight/chance of some
showers Friday and Saturday although the majority of this time
should be dry with comfortable temps and humidity.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Mainly MVFR cigs found across the region this afternoon ahead of an
approaching cold front. The region will see a brief break in showers
and thunderstorms until early evening when more showers and
thunderstorms will approach from Ontario and redevelop off the Lake
Erie lake breeze boundary. Heavier showers and thunderstorms could
produce localized IFR conditions.
In the wake of the cold front passage tonight, a cooler and drier
airmass will move into the region which will help to improve flight
conditions to VFR across the region. VFR conditions will then linger
into Sunday, with just a few isolated to scattered showers and
thunderstorms, which could provide localized MVFR conditions.
Outlook...
Monday and Tuesday...VFR.
Wednesday and Thursday...VFR/MVFR with scattered showers.
&&
.MARINE...
Small craft advisories remain in place for the Buffalo Harbor and
Upper Niagara River late this afternoon and early evening as
southwest winds are expected to pick up to around 20 knots for a few
hours ahead of a cold front passage. In addition showers and
thunderstorms moving out of Ontario this evening and onto the lakes
will make it less than ideal for recreational boaters...who will
need to pay attention for any special marine warnings.
In the wake of a cold frontal passage this evening...winds and waves
will subside across the entire region.
High pressure centered over the Ohio Valley on Sunday will nose
north across parts of the Lower Great Lakes. While this will support
mainly fair dry weather over the lakes...winds should once again
freshen on Lake Erie to near small craft advisory levels. Mariners
will need to check back with updated forecasts to monitor this
potential.
A cold front will push across the Lower Great Lakes Sunday evening.
This could produce a six hour window of showers and possible
thunderstorms...mainly during the first half of the night.
Canadian high pressure will build south across all of the Great
Lakes region for Monday and Independence Day (Tues). This will offer
ideal recreational boating conditions to close out the long holiday
weekend.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 6 PM EDT this evening for
LEZ020.
&&
SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...SMITH
LONG TERM...JJR/SMITH
AVIATION...CHURCH
MARINE...CHURCH/RSHHazardous weather outlook, Jul 1, 2:16 PM EDT, 3 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 216 PM EDT Sat Jul 1 2017 NYZ001>008-010>014-019>021-085-021830- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 216 PM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-021830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 216 PM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Church
In the hours before
Special weather statement, Jul 1, 12:24 PM EDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1224 PM EDT SAT JUL 1 2017
NYZ013-014-011715-
Ontario-Livingston-
1224 PM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LIVINGSTON AND
SOUTHWESTERN ONTARIO COUNTIES...
At 1223 PM EDT, a strong thunderstorm was located over Conesus, or
near Geneseo, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Geneseo, Conesus, Naples, Rushville, Honeoye, Hemlock, Groveland,
Springwater, Canadice and Livonia.
This storm will track across the western Finger Lakes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4265 7781 4283 7781 4283 7718 4276 7719
4276 7732 4271 7735 4267 7736 4267 7737
4259 7737
TIME...MOT...LOC 1623Z 274DEG 23KT 4273 7771
SmithSpecial weather statement, Jul 1, 1:06 PM EDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Buffalo NY
106 PM EDT SAT JUL 1 2017
NYZ014-011730-
Ontario-
106 PM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONTARIO COUNTY...
At 105 PM EDT, a strong thunderstorm was located near Rushville, or 7
miles south of Canandaigua, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Geneva, Rushville, Gorham, Cottage City, Cheshire and Hall.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4268 7739 4286 7738 4287 7696 4286 7698
4284 7697 4276 7698 4276 7731 4271 7735
4268 7736
TIME...MOT...LOC 1705Z 273DEG 32KT 4278 7729
SmithSpecial weather statement, Jul 1, 5:40 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Buffalo NY
540 PM EDT SAT JUL 1 2017
NYZ002-003-011-012215-
Orleans-Genesee-Monroe-
540 PM EDT SAT JUL 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ORLEANS...NORTHWESTERN
MONROE AND NORTHEASTERN GENESEE COUNTIES...
At 539 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lakeside Beach State Park to near Medina
to near Middleport. Movement was east at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Brockport, Medina, Albion, Hilton, Hamlin Beach State Park, Byron,
Holley, Waterport, Lakeside Beach State Park and Point Breeze.
LAT...LON 4335 7773 4304 7804 4316 7846 4325 7838
4341 7831
TIME...MOT...LOC 2139Z 286DEG 32KT 4336 7827 4321 7832 4315 7839
WelchSpecial weather statement, Jul 1, 6:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
601 PM EDT SAT JUL 1 2017
NYZ001-012245-
Niagara-
601 PM EDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN NIAGARA COUNTY...
At 600 PM EDT, a strong thunderstorm was located over Sanborn, or
near North Tonawanda, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
North Tonawanda, Lockport, Grand Island, Pendleton, Sanborn, Gasport,
Cambria Center, Pendleton Center and Rapids.
LAT...LON 4325 7857 4311 7855 4308 7872 4309 7873
4308 7874 4305 7891 4306 7895 4306 7899
4317 7903
TIME...MOT...LOC 2200Z 257DEG 23KT 4310 7890
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:10 AM EDT | Beach Hazards Statement | BUF | Erie | 10 hr |
| Jul 1, 4:10 AM EDT | Small Craft Advisory | BUF | 15 hr | |
| Jul 1, 6:17 AM EDT | Special Weather Statement | BUF | Allegany | 88 min |
| Jul 1, 6:40 AM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 95 min |
| Jul 1, 9:10 AM EDT | Special Weather Statement | BUF | Ontario, Wayne | 50 min |
| Jul 1, 9:54 AM EDT | Special Weather Statement | BUF | Oswego | 51 min |
| Jul 1, 12:24 PM EDT | Special Weather Statement | BUF | Livingston | 51 min |
| Jul 1, 1:06 PM EDT | Special Weather Statement | BUF | Ontario | 24 min |
| Jul 1, 3:39 PM EDT | Special Marine Warning | BUF | 81 min | |
| Jul 1, 4:39 PM EDT | Special Marine Warning | BUF | 51 min | |
| Jul 1, 5:40 PM EDT | Special Weather Statement | BUF | Orleans | 35 min |
| Jul 1, 7:01 PM EDT | Special Weather Statement | BUF | Allegany | 44 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.